Format

Send to

Choose Destination
See comment in PubMed Commons below
CNS Drugs. 2010 Jan;24(1):55-63. doi: 10.2165/11530300-000000000-00000.

Factors associated with serious adverse reactions to cholinesterase inhibitors: a study of spontaneous reporting.

Author information

1
Service de Pharmacologie, INSERM U657, BP 36, Université Victor Segalen Bordeaux 2, Bordeaux, France. antoine.pariente@pharmaco.u-bordeaux2.fr

Abstract

BACKGROUND:

Cholinesterase inhibitors are used in Alzheimer's disease, mostly in elderly persons with co-morbidities and receiving co-medications that could increase the risk of serious adverse reactions.

OBJECTIVE:

To identify factors associated with serious adverse drug reactions (ADRs) in patients treated with cholinesterase inhibitors.

METHODS:

All ADRs associated with donepezil, rivastigmine or galantamine were identified in the French pharmacovigilance database, from the launching of these drugs to January 2007. Serious ADRs (SADRs) were those that led to death, hospitalization or prolongation of hospitalization, or that were life threatening. A multiple logistic regression analysis was used to identify factors associated with seriousness in the reported adverse reactions.

RESULTS:

We identified 773 reports of ADRs related to cholinesterase inhibitor use, among which 438 (57%) concerned SADRs. The median age of patients was 80 years (interquartile range: 75-84 years); 65.1% were women. The most represented ADRs were those responsible for CNS disorders (17.0%), gastrointestinal disorders (16.2%) and cardiac rhythm disorders (11.2%). Factors associated with an increased risk of SADRs were: age (odds ratio [OR] 1.92; 95% CI 1.22, 3.02 for subjects aged 85 years and over), use of atypical antipsychotics (OR 2.15; 95% CI 1.04, 4.46), use of conventional antipsychotics (OR 2.06, 95% CI 1.10, 3.85), use of antihypertensive drugs (OR 2.11; 95% CI 1.47, 3.02) and use of drugs targeting the alimentary tract and metabolism (OR 1.62; 95% CI 1.06, 2.46). The use of benzodiazepines (long-acting or others), antidepressants (tricyclic or others) or antiarrhythmic drugs was not associated with the reporting of SADRs.

CONCLUSIONS:

An increased risk of SADRs related to cholinesterase inhibitors was associated with the use of antipsychotics (with no difference between conventional and atypical antipsychotics), drugs targeting the alimentary tract/metabolism and antihypertensive drugs. It was not associated with the use of other psychotropic drugs, other non-psychotropic CNS drugs or with the use of antiarrhythmic agents. The association with drugs targeting the alimentary tract and metabolism could result from a protopathic bias or reflect the particular sensitivity to serious nausea and vomiting in patients already treated for gastrointestinal disorders. These results confirm that attention needs to be paid to patients receiving both cholinesterase inhibitors and antipsychotics.

[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Springer
    Loading ...
    Support Center